Alert archive / Idaho / Red Flag Warnings in 2013
Red Flag Warning 23, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 23, 2013, 3:47 AM MDT for 20 counties in Idaho. It took effect at Aug 23, 2013, 12:00 PM MDT. It was in force for 10 hr. 29 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2013, 3:47 AM MDT (09:47 UTC)
- In effect from
- Aug 23, 2013, 12:00 PM MDT
- Expired
- Aug 23, 2013, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:07 PM MDT | HAIL 0.25 | 2 Sse Chubbuck, ID | PEA SIZE HAIL |
| Aug 23, 2:07 PM MDT | HAIL 0.25 | Pocatello, ID | PEA SIZE WITH HEAVY RAIN |
| Aug 23, 2:13 PM MDT | HAIL 0.5 | Chubbuck, ID | PEA AND MARBLE SIZE HAIL WITH 3 TENTHS OF AN INCH RAIN IN PAST 30 MIN. |
| Aug 23, 2:16 PM MDT | HAIL 0.25 | Chubbuck, ID | PEA SIZE HAIL WITH HEAVY RAIN |
| Aug 23, 2:17 PM MDT | HAIL 0.25 | Chubbuck, ID | PEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN. |
| Aug 23, 2:20 PM MDT | HAIL 0.25 | Chubbuck, ID | PEA SIZE HAIL WITH HEAVY RAIN AND MINOR STREET FLOODING |
| Aug 23, 2:20 PM MDT | HAIL 0.25 | Chubbuck, ID | PEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN. |
| Aug 23, 2:21 PM MDT | HEAVY RAIN 0 | Chubbuck, ID | .53 INCHES OF RAIN FALL IN LAST 35 MIN. |
| Aug 23, 2:22 PM MDT | HEAVY RAIN 0 | Chubbuck, ID | HEAVY RAIN WITH MINOR FLOODING. |
| Aug 23, 2:24 PM MDT | HEAVY RAIN 0 | Chubbuck, ID | HEAVY RAIN WITH MINOR STREET FLOODING ON EAST CHUBBUCK ROAD NEAR YELLOWSTONE |
| Aug 23, 2:27 PM MDT | FLASH FLOOD | Se Chubbuck, ID | STREET FLOODING ON EAST CHUBBUCK NEAR YELLOWSTONE. |
| Aug 23, 2:34 PM MDT | FLASH FLOOD | Chubbuck, ID | SPOTTER ON EAST CHUBBUCK REPORTS 1.01 INCHES OF RAIN IN LAST 45 MIN. |
| Aug 23, 2:36 PM MDT | HEAVY RAIN 1.1 | Chubbuck, ID | NWS EMPLOYEE REPORTS 1.10 INCHES RAIN FALL IN LAST 45 MIN. |
| Aug 23, 3:00 PM MDT | FLASH FLOOD | Pocatello, ID | SPOTTER REPORTS STANDING WATER ALONG HWY 91 IN SOUTH POCATELLO. |
| Aug 23, 3:10 PM MDT | HAIL 0.25 | Pocatello, ID | PEA SIZE HAIL NEAR ISU REPORTED BY TRAINED SPOTTER |
| Aug 23, 3:21 PM MDT | HAIL 0.25 | Pocatello, ID | PEA SIZE HAIL NEAR ISU REPORTED BY TRAINED SPOTTER |
| Aug 23, 3:30 PM MDT | HEAVY RAIN 0.46 | Pocatello, ID | NWS EMPLOYEE REPORTS 0.46 INCHES RAIN FALL IN 9 MIN. |
| Aug 23, 3:32 PM MDT | HEAVY RAIN 0.32 | 2 Ne Pocatello, ID | TRAINED SPOTTER REPORTS STORM TOTAL SO FAR OF 0.32 INCHES WITH 0.22 FALLING IN LAST 10 MIN. |
| Aug 23, 3:38 PM MDT | HEAVY RAIN 1.35 | Se Chubbuck, ID | 1.35 STORM TOTAL SO FAR AND STILL RAINING. |
| Aug 23, 3:41 PM MDT | HEAVY RAIN 0.41 | 2 Ne Pocatello, ID | 0.41 RAIN FALL SO FAR WITH HEAVY RAIN FALL CONTINUING |
| Aug 23, 3:59 PM MDT | HEAVY RAIN 0.52 | 2 Ne Pocatello, ID | 0.52 RAINFALL WITH HEAVY RAIN STILL FALLING. |
| Aug 23, 4:07 PM MDT | HEAVY RAIN 0.13 | 2 Ne Pocatello, ID | 0.13 INCHES RAINFALL IN LAST 8 MIN. |
| Aug 23, 4:51 PM MDT | HAIL 0.25 | 2 Sw Chubbuck, ID | PEA SIZE HAIL |
| Aug 23, 5:58 PM MDT | HEAVY RAIN 0.99 | 2 Ne Pocatello, ID | STORM TOTAL RAIN FALL AMOUNT IS 0.99 |
| Aug 23, 6:19 PM MDT | HEAVY RAIN 1.12 | Pocatello, ID | STORM TOTAL RAIN FALL AMOUNT 1.12 |
| Aug 23, 6:31 PM MDT | HEAVY RAIN 2.25 | Pocatello, ID | ESTIMATED STORM TOTAL RAIN FALL 2.25 |
| Aug 23, 6:34 PM MDT | HEAVY RAIN 2.08 | Chubbuck, ID | STORM TOTAL RAIN FALL 2.08 |
| Aug 23, 6:42 PM MDT | HEAVY RAIN 1.63 | Pocatello, ID | STORM TOTAL RAIN FALL 1.63 |
| Aug 23, 8:32 PM MDT | HEAVY RAIN 2.64 | Chubbuck, ID | STORM TOTAL RAIN FALL 2.64 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3126 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WWUS85 KPIH 230947 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 347 AM MDT FRI AUG 23 2013 IDZ410-413-427-475-476-232200- /O.NEW.KPIH.FW.W.0023.130823T1800Z-130824T0400Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 347 AM MDT FRI AUG 23 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413...427...475 AND 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING. * AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM...FIRE ZONE 413 CARIBOU RANGE/CARIBOU NF...FIRE ZONE 427 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF. * TIMING: NOON TODAY THROUGH 10 PM. * THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE WARNING AREA. A MIX OF WET AND DRY THUNDERSTORMS ARE ANTICIPATED WITH SOME STORMS POSSIBLY PRODUCING LOCALLY HEAVY RAINFALL. * OUTFLOW WINDS: WINDS GUSTS IN EXCESS OF 40 MPH AT TIMES. * IMPACTS:THUNDERSTORMS MAY PRODUCE NEW LIGHTNING FIRE STARTS...EVEN WITH STORMS THAT PRODUCE MORE RAINFALL. GUSTY OUTFLOW WINDS WILL PROMOTE RAPID FIRE GROWTH AND SPREAD WITH ANY NEW OR EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
245 WWUS85 KPIH 232019 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 219 PM MDT FRI AUG 23 2013 IDZ410-413-427-475-476-240400- /O.CON.KPIH.FW.W.0023.000000T0000Z-130824T0400Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 219 PM MDT FRI AUG 23 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413...427...475 AND 476... * AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM...FIRE ZONE 413 CARIBOU RANGE/CARIBOU NF...FIRE ZONE 427 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF. * TIMING: THROUGH 10 PM. * THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE WARNING AREA. A MIX OF WET AND DRY THUNDERSTORMS ARE ANTICIPATED WITH SOME STORMS POSSIBLY PRODUCING LOCALLY HEAVY RAINFALL. * OUTFLOW WINDS: WINDS GUSTS IN EXCESS OF 40 MPH AT TIMES. * IMPACTS:THUNDERSTORMS MAY PRODUCE NEW LIGHTNING FIRE STARTS... EVEN WITH STORMS THAT PRODUCE MORE RAINFALL. GUSTY OUTFLOW WINDS WILL PROMOTE RAPID FIRE GROWTH AND SPREAD WITH ANY NEW OR EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ HTTP://WEATHER.GOV/POCATELLO
355 WWUS85 KPIH 240350 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 950 PM MDT FRI AUG 23 2013 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413... 427...475 AND 476... IDZ410-413-427-475-476-240500- /O.EXP.KPIH.FW.W.0023.000000T0000Z-130824T0400Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- EAST SALMON RIVER MOUNTAINS/SALMON NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 950 PM MDT FRI AUG 23 2013 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413... 427...475 AND 476... THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. $$ HTTP://WEATHER.GOV/POCATELLO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:29 AM MDT, 18 minutes earlier.
Area forecast discussion, Aug 23, 3:29 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 329 AM MDT FRI AUG 23 2013 .SHORT TERM...TODAY THROUGH SUNDAY. MOISTURE IS STREAMING NORTH AND EAST ACROSS IDAHO TODAY ONCE AGAIN. THE ORIGINAL LOW THAT WAS OFFSHORE THE PAST FEW DAYS WILL CONTINUE ITS WEAKENING TREND AND SLIDE NORTHEAST AWAY FROM THE AREA. THIS IS HELPING TO KEEP SOME THUNDERSTORM ACTIVITY GOING ACROSS THE CENTRAL MOUNTAINS EARLY ON...AND WILL DO SO THROUGH MOST OF THE MORNING. AS WE GET TOWARD THE LATE MORNING AND AFTERNOON OTHER STORMS WILL FIRE ACROSS THE AREA AS A COUPLE OF WEAK DISTURBANCES MOVE THROUGH. THE BEST CHANCE STORMS WILL BE EAST OF THE CHALLIS-CAREY-CITY OF ROCKS LINE. THIS LINES UP WITH A FRONT THAT WILL PUSH EASTWARD...BUT NOT REALLY ANY FARTHER THAN THAT. STORMS TODAY MAY BE STRONG/LOCALLY SEVERE WITH WINDS OVER 40MPH AND SMALL HAIL...ALONG LOCALLY HEAVY RAIN. IF ONE OF THESE HEAVY RAINERS HAPPENS TO FALL OVER A RECENT BURNED AREA...WE WILL BE LOOKING AT POSSIBLE FLASH FLOODING AND DEBRIS FLOWS. SINCE THIS WOULD BE LOCALIZED...WE WILL NOT ISSUE A FLASH FLOOD WATCH FOR ANY LOCATIONS FOR NOW. WE WILL SEE THE FRONT ACTUALLY PULL BACK TO THE WEST AND REMAIN NEAR OUR WESTERN FORECAST BORDER OR CLOSER TO BOISE THROUGH THE WEEKEND. WITH SOUTHERLY FLOW CONTINUING TO BRING MOISTURE INTO EASTERN IDAHO...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA. THE MODELS ARE SHOWING SOME DIFFERENCES BETWEEN EACH OTHER...WITH THE NAM BRINGING STORMS FARTHER WEST ON SUNDAY. FOR THAT DAY WE WENT WITH SLIGHTLY HIGHER THUNDERSTORM PROBABILITIES ACROSS THE SOUTH AND EAST WITH A SLIGHT CHANCE TO THE WEST TO AT LEAST ACCOUNT FOR THE POTENTIAL OF SOMETHING FORMING. WE WILL BE OCCASIONALLY BREEZY OUTSIDE OF THUNDERSTORM AREAS...WITH SUNDAY LOOKING QUITE BREEZY WITH STRONGER SOUTHERLY WINDS AT THE SURFACE. .LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. THE MODELS ARE SHOWING SOUTHWEST FLOW OVER THE WEST...BUT STRUGGLE WITH WHERE TO PLACE THE BIG MONSOON SURGE AND A STRONG DRY SLOT JUST TO THE WEST OF THAT. THIS WILL MAKE A HUGE DIFFERENCE ON WHO MIGHT SEE SOME HEAVY RAINFALL AS THE MONSOON SURGE GETS AN EXTRA BOOST FROM ONE...POSSIBLY TWO TROPICAL SYSTEMS IN THE EASTERN PACIFIC. WHERE THE DRY SLOT EXISTS...THIS WILL PRESENT THE POTENTIAL FOR CONSTANT BREEZY CONDITIONS AND VERY DRY AIR WHICH IS CERTAINLY NOT GOOD FOR FIRE WEATHER CONCERNS. THE LATEST GFS AND THE ECMWF ARE SHOWING THIS MOISTURE SURGE MOVING THROUGH UTAH AND INTO EASTERN IDAHO DURING THE EARLY PART OF THE WEEK. BEYOND THAT...THEY BOTH TRY TO BRING THE DRY SLOT INTO IDAHO AND DEPICT FROM THE CENTRAL MOUNTAINS AND WEST FROM THERE. THIS WOULD KEEP SOME MOISTURE AND STORM POTENTIAL OVER EASTERN AREAS. LIKE WE SAID BEFORE...THIS HAS BEEN CHANGING QUITE A BIT. HOWEVER...THE OVERALL PICTURE IS STILL SAYING WHEREVER THE MONSOON SURGE ENDS UP THOSE FOLKS WILL MAY GET PLENTY OF RAIN AND POSSIBLY TOO MUCH AND TO THE WEST OF THAT IT WILL BE VERY DRY AND BREEZY. STAY TUNED AS THIS MAY A PATTERN THAT STAYS WITH US INTO THE LABOR DAY WEEKEND AND COULD IMPACT JUST ABOUT EVERYONE'S PLANS. KEYES && .AVIATION...UNSETTLED WEATHER CONTINUES TODAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ONCE AGAIN. CURRENTLY HAVE VCTS AT MOST SITES AND ANTICIPATE GUSTY WINDS NEAR THUNDERSTORMS. REDUCED VISIBILITIES DUE TO SMOKE ARE POSSIBLE AT KSUN EARLY THIS MORNING WITH CONDITIONS NEAR MVFR MINIMUMS. EP/DV && .FIRE WEATHER...SOLATED SHOWERS AND THUNDERSTORMS EXPECTED THIS MORNING WITH COVERAGE INCREASING TO SCATTERED THIS AFTERNOON. RED FLAG WARNING HAS BEEN ISSUED FOR ZONES 475 476 410 413 AND 427 FOR NOON TO 10 PM IN ANTICIPATION OF THUNDERSTORMS AND GUSTY OUTFLOW WINDS. AFTERNOON CONVECTION IS POSSIBLE THROUGH THE WEEKEND...ESPECIALLY AT HIGHER ELEVATIONS. EXPECT GUSTY WINDS AWAY FROM THUNDERSTORMS TODAY AND SATURDAY OF 20 MPH IN THE LOWER ELEVATIONS AND 30 MPH AT RIDGETOPS. UNSETTLED WEATHER EXPECTED TO CONTINUE WELL INTO NEXT WEEK AS MONSOON MOISTURE STICKS AROUND. MODELS CURRENTLY HAVING UNCERTAINTY RUN TO RUN SO EXACT IMPACTS AND TIMING ARE UNCLEAR AT THIS POINT. EP/DV && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING IDZ410-413-427-475-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:33 PM MDT | Special Weather Statement | PIH | Clark, Jefferson, Madison | 57 min |
| Aug 23, 2:16 PM MDT | Special Weather Statement | PIH | Bingham | 59 min |
| Aug 23, 2:30 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham | 3 hr |
| Aug 23, 2:58 PM MDT | Special Weather Statement | PIH | Cassia | 47 min |
| Aug 23, 4:39 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 3 hr |
Nearby
Red Flag Warnings in Idaho, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.